Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 18, NWS Springfield, MO

May 17, 2015Bourbon County, Kansas

NWS Springfield, MO issued this river flood warning at May 17, 2015, 4:49 AM CDT for Bourbon County, Kansas. It took effect at May 17, 2015, 9:28 AM CDT. It was in force for 35 hr.

The area

The outline as issued.

The facts

Issued
May 17, 2015, 4:49 AM CDT (09:49 UTC)
In effect from
May 17, 2015, 9:28 AM CDT
Expired
May 18, 2015, 8:22 PM CDT
In force
35 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Moderate

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Osage River at Fulton (FTNK1). The gauge peaked at 22.34 ft at May 18, 2015, 12:00 AM CDT.

actionminormoderate102005/1705/1805/1905/20
Action stage
20 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06917000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WGUS43 KSGF 170949
FLWSGF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 AM CDT SUN MAY 17 2015

...The National Weather Service in Springfield has issued a Flood 
Warning for the following rivers in Kansas...Missouri...

  Little Osage River at Fulton affecting Bourbon County.
  Little Osage River near Horton affecting Vernon County.
  Marmaton River near Nevada affecting Vernon County.
   
.Heavy rainfall overnight of 1 to 2 inches will cause river levels to 
rise above flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with property and livestock along the river should continue to 
monitor river conditions.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://www.crh.noaa.gov/ahps2/ 
index.php?wfo=sgf 

&&

KSC011-172149-
/O.NEW.KSGF.FL.W.0018.150517T1428Z-150519T0122Z/
/FTNK1.2.ER.150517T1428Z.150517T1800Z.150518T0122Z.NO/
549 AM EDT SUN MAY 17 2015

* From this morning...until further notice.
...For the Little Osage River at Fulton...
* At  4:15 AM Sunday The stage was 13.5 feet. 
* Flood stage is 22.0 feet. 
* Moderate flooding is forecast. 
* Forecast...The river will rise above flood stage by late this 
  morning and continue to rise to near 29.1 feet by this afternoon. 
  The river will fall below flood stage by this evening.
* Impact...At 30.0 feet...Major flooding begins at the gage site. 
  Flood waters reach the bottom of Old Highway 69 bridge at the gage 
  site. 

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Little Osage River Basin
  Fulton           22  13.5 Sun 04 AM   8.7   5.5   5.3


&&


LAT...LON 3802 9462 3789 9462 3800 9476 3804 9477

$$

MOC217-172149-
/O.NEW.KSGF.FL.W.0019.150518T2034Z-150522T0515Z/
/HTNM7.1.ER.150518T2034Z.150520T0000Z.150521T0515Z.NO/
549 AM EDT SUN MAY 17 2015

* From Monday afternoon...until further notice.
...For the Little Osage River near Horton...
* At  3:45 AM Sunday The stage was 32.3 feet. 
* Flood stage is 41.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by tomorrow 
  afternoon and continue to rise to near 44.4 feet by Tuesday 
  evening. The river will fall below flood stage by early Thursday 
  morning.
* Impact...At 45.0 feet...Moderate flooding begins at the gage site. 

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Little Osage River Basin
  Horton           41  32.3 Sun 04 AM  39.9  43.0  44.1


&&


LAT...LON 3800 9454 3801 9437 3795 9437 3794 9455

 

$$

MOC217-172149-
/O.NEW.KSGF.FL.W.0020.150518T0920Z-150521T1654Z/
/NVDM7.1.ER.150518T0920Z.150519T1800Z.150520T1654Z.NO/
549 AM EDT SUN MAY 17 2015

* From late tonight...until further notice.
...For the Marmaton River near Nevada...
* At 3:45 AM Sunday The stage was 8.3 feet. 
* Flood stage is 20.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by early tomorrow 
  and continue to rise to near 22.4 feet by Tuesday early afternoon. 
  The river will fall below flood stage by late Wednesday morning.
* Impact...At 22.0 feet...Flood waters impact the county road west of 
  Nevada at the gage site. 

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Marmaton River Basin
  Nevada           20   8.3 Sun 04 AM  20.4  22.3  20.9


&&


LAT...LON 3785 9454 3784 9441 3791 9435 3793 9438

$$

Raberding
2 follow-up statements
886 
WGUS83 KSGF 171359
FLSSGF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 AM CDT SUN MAY 17 2015

 ...The Flood Warning continues for the following rivers in Kansas...
Missouri...
 
  Little Osage River at Fulton affecting Bourbon County 
  Little Osage River near Horton affecting Vernon County 
  Marmaton River near Nevada affecting Vernon County 
   
.Heavy rainfall of 1 to 2 inches through the overnight hours will
cause river levels to rise above flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://www.crh.noaa.gov/ahps2/ 
index.php?wfo=sgf 

&&

KSC011-180459-
/O.EXT.KSGF.FL.W.0018.150517T1552Z-150518T1835Z/
/FTNK1.1.ER.150517T1552Z.150517T1800Z.150517T1835Z.NO/
859 AM CDT SUN MAY 17 2015

...For the Little Osage River at Fulton...
* At 8:45 AM Sunday The stage was 20.6 feet. 
* Flood stage is 22.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by late this morning and continue
  to rise to near 23.4 feet by this afternoon.  The river will fall 
  below flood stage by this afternoon.
* Impact...At 22.0 feet...Minor flooding begins at the gage site. 
  Flood waters mainly affect farmland along the Little Osage River 
  Basin between the gage site and Highway 31 west of Fulton.  

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Little Osage River Basin
  Fulton           22  20.6 Sun 09 AM   7.7   5.3   5.1


&&


LAT...LON 3802 9462 3789 9462 3800 9476 3804 9477

 

$$

MOC217-180459-
/O.EXT.KSGF.FL.W.0019.150518T1800Z-150520T2229Z/
/HTNM7.1.ER.150518T1800Z.150519T0600Z.150519T2229Z.NO/
859 AM CDT SUN MAY 17 2015

...For the Little Osage River near Horton...
* At 8:45 AM Sunday The stage was 37.3 feet. 
* Flood stage is 41.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by tomorrow early afternoon and 
  continue to rise to near 41.8 feet by early Tuesday morning.  The 
  river will fall below flood stage by Tuesday afternoon.
* Impact...At 41.0 feet...Minor flooding affects low lying areas near 
  the gage site and farmland along the river.  

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Little Osage River Basin
  Horton           41  37.3 Sun 09 AM  40.3  41.5  39.3


&&


LAT...LON 3800 9454 3801 9437 3795 9437 3794 9455

$$

MOC217-180459-
/O.EXT.KSGF.FL.W.0020.150518T1400Z-150521T1000Z/
/NVDM7.1.ER.150518T1400Z.150519T1200Z.150520T1000Z.NO/
859 AM CDT SUN MAY 17 2015

...For the Marmaton River near Nevada...
* At  8:45 AM Sunday The stage was 15.2 feet. 
* Flood stage is 20.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by tomorrow late morning and 
  continue to rise to near 21.7 feet by Tuesday morning.  The river 
  will fall below flood stage by Wednesday morning.
* Impact...At 22.0 feet...Flood waters impact the county road west of 
  Nevada at the gage site. 

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Marmaton River Basin
  Nevada           20  15.2 Sun 09 AM  19.8  21.7  19.7


&&


LAT...LON 3785 9454 3784 9441 3791 9435 3793 9438

$$

Raberding
604 
WGUS83 KSGF 171745
FLSSGF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 PM CDT SUN MAY 17 2015

 ...The Flood Warning is cancelled for the following rivers in 
Kansas...
 
  Little Osage River at Fulton affecting Bourbon County
   
.Heavy rainfall of 1 to 2 inches last night have caused river levels to 
rise. However, the river is expected to crest just below flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://www.crh.noaa.gov/ahps2/ 
index.php?wfo=sgf 

&&

KSC011-171815-
/O.CAN.KSGF.FL.W.0018.000000T0000Z-150518T1835Z/
/FTNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1245 PM CDT SUN MAY 17 2015

The Flood Warning has been cancelled for  The Little Osage River at 
Fulton 
* At 12:15 PM Sunday The stage was 21.6 feet. 
* Flood stage is 22.0 feet. 
* Forecast...The river will crest below flood stage at 21.9 feet this
  afternoon.
* Impact...At 22.0 feet...Minor flooding begins at the gage site. 
  Flood waters mainly affect farmland along the Little Osage River 
  Basin between the gage site and Highway 31 west of Fulton.  

&&


               FLOOD  OBSERVED           FORECAST 7 AM

LOCATION       STAGE STAGE  DAY TIME     Mon   Tue   Wed

Little Osage River Basin
  Fulton           22  21.6 Sun 12 PM   7.7   5.3   5.1


&&


LAT...LON 3802 9462 3789 9462 3800 9476 3804 9477


$$

Raberding

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at May 17, 3:47 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 17, 3:47 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 AM CDT Sun May 17 2015

.SHORT TERM...(Today and Tonight)

It was an active night over extreme southeast Kansas and the
Missouri Ozarks. A squall line of thunderstorms swept across the
entire area, bringing heavy rain to some locations, and severe
weather to other areas.

For today, there is a chance for additional storms as the Ozarks
airmass destabilizes. The best chances for severe storms will be
along and east of Table Rock Lake to Warsaw Missouri. Large hail
and damaging wind gusts will be the primary hazards in some of the
more intense storms.

.LONG TERM...(Monday through Saturday)

On Monday a cold front surges across southern Missouri bringing
cooler and drier weather through at least Tuesday evening. By
Tuesday night into Wednesday, a warm front approaches from the
south. An airmass loaded in Gulf moisture will override this
feature causing showers and thunderstorms to spread across the
Ozarks.

By Thursday morning this activity will end giving way to dry
conditions on Thursday and Friday.

Stormy weather is becoming more likely during the Memorial Day
Weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1224 AM CDT SUN MAY 17 2015

A line of thunderstorms will push across southern Missouri tonight
bringing gusty winds and IFR conditions. Conditions will then
improve late tonight with mainly VFR conditions then expected into
Sunday and Sunday evening. Surface winds will be brisk and gusty
out of the south to southwest through Sunday before diminishing by
sunset.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH until 7 AM CDT this morning FOR MOZ093-094-
     101>103.

KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Schaumann
Hazardous weather outlook, May 17, 4:37 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 AM CDT SUN MAY 17 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
437 AM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON FOR AREAS ALONG
  AND SOUTH OF A LINE FROM TABLE ROCK LAKE TO WARSAW. LARGE HAIL
  UP TO THE SIZE OF QUARTERS...AND DAMAGING WIND GUSTS UP TO 60
  MPH WILL BE THE MAIN HAZARDS WITH TODAY'S STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
  NIGHT...AND AGAIN HEADING INTO MEMORIAL DAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, May 17, 2:22 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND GST     2 SW BOLIVAR            37.59N 93.43W
05/17/2015  E80 MPH          POLK               MO   TRAINED SPOTTER

            SPOTTER ESTIMATED 70-80MPH WIND GUST NEAR BOLIVAR.

&&

RFRYE
Local storm report, May 17, 2:36 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     TSTM WND DMG     6 ESE HUMANSVILLE       37.76N 93.49W
05/17/2015                   POLK               MO   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY O NORTH OF BOLIVAR.

&&

RFRYE
Local storm report, May 17, 3:03 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 AM     TSTM WND DMG     WILLARD                 37.31N 93.43W
05/17/2015                   GREENE             MO   FIRE DEPT/RESCUE

            TREES DOWN IN WILLARD AT HWY AB/112 AS WELL AS
            HWY101/106. TREES REPORTED TO BE AT LEAST 3 FT IN
            DIAMETER.

&&

RFRYE
Local storm report, May 17, 3:24 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
324 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND DMG     SENECA                  36.84N 94.61W
05/17/2015                   NEWTON             MO   EMERGENCY MNGR

            SEVERE THUNDERSTORM WIND GUSTS DAMAGED TREES AND POWER
            LINES.

0129 AM     TSTM WND DMG     E SARCOXIE              37.07N 94.12W
05/17/2015                   JASPER             MO   LAW ENFORCEMENT

            POWERLINES DOWN EAST OF SARCOXIE.

0204 AM     TSTM WND DMG     3 NW REPUBLIC           37.15N 93.52W
05/17/2015                   GREENE             MO   EMERGENCY MNGR

            TREES DOWN. ONE POWERLINE REPORTED DOWN.

&&

DSA
Local storm report, May 17, 3:29 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     TSTM WND GST     CAMDENTON               38.01N 92.74W
05/17/2015  M58 MPH          CAMDEN             MO   AWOS

&&

RABERDING
Local storm report, May 17, 3:40 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     TSTM WND DMG     3 WNW NEOSHO            36.89N 94.42W
05/17/2015                   NEWTON             MO   LAW ENFORCEMENT

            SEVERAL HOMES DAMAGED ON 14000 BLOCK OF HERON DRIVE.
            DAMAGE TO ROOFS, WINDOWS BLOWN OUT OF HOMES, TREES DOWN
            AND DETACHED GARAGES HEAVILY DAMAGED.

&&

RABERDING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:02 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford43 min
May 16, 11:35 PM CDTSevere Thunderstorm WarningSGFBourbon, Cherokee, Crawford55 min
May 17, 12:38 AM CDTSevere Thunderstorm WarningSGFCherokee37 min
May 17, 12:52 AM CDTTornado WarningSGFCherokee23 min
May 17, 1:34 AM CDTFlash Flood WarningSGFCherokee6 hr
May 17, 3:35 AM CDTFlash Flood WarningSGFBourbon, Crawford4 hr
May 17, 6:03 PM CDTAreal Flood WarningSGFCherokee42 hr

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.